Alert archive / Iowa / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 264, NWS Des Moines, IA

August 4, 2011Warren County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 4, 2011, 3:14 PM CDT for Warren County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2011, 3:14 PM CDT (20:14 UTC)
Expired
Aug 4, 2011, 3:45 PM CDT
In force
31 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Warren County, IA

The radar

The Des Moines radar (KDMX), 57 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.2 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2011-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2011-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
949 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

508 
WUUS53 KDMX 042014
SVRDMX
IAC181-042045-
/O.NEW.KDMX.SV.W.0264.110804T2014Z-110804T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
314 PM CDT THU AUG 4 2011

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL WARREN COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL 345 PM CDT

* AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
  MILES NORTHEAST OF OSCEOLA...OR 14 MILES SOUTH OF INDIANOLA...AND
  MOVING NORTH AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF SOUTHERN WARREN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

&&

LAT...LON 4116 9375 4131 9376 4130 9350 4116 9354
TIME...MOT...LOC 2014Z 185DEG 5KT 4117 9362
WIND...HAIL 60MPH 1.00IN

$$

AW
2 follow-up statements
984 
WWUS53 KDMX 042034
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
334 PM CDT THU AUG 4 2011

IAC181-042045-
/O.CON.KDMX.SV.W.0264.000000T0000Z-110804T2045Z/
WARREN IA-
334 PM CDT THU AUG 4 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
WARREN COUNTY UNTIL 345 PM CDT...

AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12 MILES
SOUTH OF INDIANOLA...MOVING NORTH AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF SOUTHERN WARREN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A REINFORCED BUILDING AND AWAY FROM WINDOWS.

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO 
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. 
TURN AROUND DON/T DROWN.

&&

LAT...LON 4116 9375 4131 9376 4130 9350 4116 9354
TIME...MOT...LOC 2034Z 192DEG 7KT 4120 9362
WIND...HAIL 60MPH 1.00IN

$$

AW
592 
WWUS53 KDMX 042040
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
340 PM CDT THU AUG 4 2011

IAC181-042050-
/O.EXP.KDMX.SV.W.0264.000000T0000Z-110804T2045Z/
WARREN IA-
340 PM CDT THU AUG 4 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WARREN COUNTY
WILL EXPIRE AT 345 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4116 9375 4131 9376 4130 9350 4116 9354
TIME...MOT...LOC 2040Z 192DEG 7KT 4121 9362

$$

AW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 12:56 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 4, 12:56 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1256 PM CDT THU AUG 4 2011

.UPDATE...
NOT TOO MANY CHANGES WITH MORNING UPDATE HOWEVER DID HAVE TO NUDGE
POPS A BIT FARTHER NORTH AND RAISE TEMPS.  LOOKS LIKE A ZONE OF WARM
ADVECTION HAS DEVELOPED SHOWERS ALONG THE WRN I80/HIGHWAY 30
CORRIDOR.  HAVE ALREADY REACHED FORECAST HIGHS IN SPOTS AND FORECAST
SOUNDINGS SUGGEST HIGHER TOO SO HAVE PUSHED MAXES UP IN SEVERAL
LOCATIONS.

&&

.SHORT TERM /TODAY/...
SHORTWAVE ACRS NEBRASKA AND KANSAS WILL PROCEED THROUGH THE STATE
TODAY.  SOME WEAK RETURN FLOW ASSOCIATED WITH THE WAVE WILL HELP TO
PRODUCE SOME SHOWER AND THUNDERSTORMS ACTIVITY ACRS THE AREA...
MAINLY IN THE SOUTHERN HALF OF THE CWA.  GIVEN THE WEAK
SHEAR/STEERING FLOW...MAY SEE SOME LOCALLY HEAVY RAINFALL AS
SHOWERS/STORMS MEANDER SLOWLY.  THE THREAT OF SEVERE WEATHER SHOULD
REMAIN RELATIVELY LOW HOWEVER WITH LIMITED HEATING AND LACK OF
SHEAR.  TEMPERATURES ARE A BIT TRICKY DEPENDING ON EXTENT OF PCPN
AND CLOUDINESS. LIKELY TO SEE THE WARMEST TEMPS IN THE NORTH WHERE
SUNSHINE WILL BE MORE PREVALENT AS THE SOUTH CONTINUES TO SEE
THICKER CLOUDS AND AN ONGOING THREAT OF RAIN.

.LONG TERM /TONIGHT THROUGH WEDNESDAY/...
LITTLE CHANGES MADE TO THE EXTENDED PORTION OF THE FORECAST WITH
UNCERTAINTY STILL HIGH IN WEST TO NORTHWEST FLOW THROUGHOUT THE
MID/LONG RANGE. MAY STILL HAVE SOME LINGERING PRECIPITATION ACROSS
THE SOUTH/SOUTHEAST TONIGHT WITH SYSTEM TO MOVE THROUGH THE CWA
TODAY. OTHERWISE WAA/SFC WARM FRONT TO CREEP NORTHWARD ALONG THE
MISSOURI/IOWA BORDER FRIDAY WITH WEAK ENERGY MOVING THROUGH ALOFT.
THIS COULD ALLOW FOR ADDITIONAL THUNDERSTORM DEVELOPMENT ACROSS THE
SOUTHERN CWA MAINLY FRIDAY AFTERNOON. IT COULD LINGER INTO FRIDAY
EVENING...BUT LOOKS LIKE ACTIVITY SHOULD MOVE SOUTHWARD SO HAVE
STUCK WITH A DRY FORECAST FOR FRIDAY NIGHT. SHORTWAVE TROUGH
DROPPING THROUGH MINNESOTA INTO THE GREAT LAKES REGION AND
ASSOCIATED FRONTAL BOUNDARY SLOWER IN PROGRESSION SO PRECIPITATION
IS MAINLY PUSHED BACK TO SATURDAY NIGHT. HOWEVER LOOKS LIKE BETTER
CHANCES FOR PRECIPITATION SHOULD ALSO REMAIN FURTHER NORTH AND EAST
OF THE CWA CLOSER TO THE MAIN WAVE. HIGH PRESSURE TO BRIEFLY BUILD
INTO THE CWA FOR SUNDAY WITH COOLER/DRIER AIR ACROSS THE AREA.
ANOTHER UPPER LEVEL SYSTEM TO DROP SOUTHEAST FROM THE CANADIAN
ROCKIES INTO THE NORTHERN PLAINS FOR MONDAY INTO TUESDAY.
WAA/THETA-E ADVECTION TO PICK UP AHEAD OF THIS SYSTEM MONDAY...WITH
THE FRONTAL BOUNDARY PUSHING THROUGH MONDAY NIGHT INTO TUESDAY.
THEREFORE COULD SEE SOME PRECIPITATION DURING THESE TIMEFRAMES AS
WELL. MAIN TEMPERATURE TREND IS TO CONTINUE A GRADUALLY COOLING
TREND WITH EACH FRONTAL BOUNDARY PASSAGE AS H85 TEMPERATURES DROP
INTO THE LOWER TO MID TEENS CELSIUS ACROSS THE AREA BY EARLY NEXT
WEEK SUGGESTING HIGHS IN THE UPPER 70S TO MID 80S ACROSS BY MONDAY
INTO TUESDAY.

&&

.AVIATION...04/18Z
INITIAL CONCERN WILL BE SLOW MOVING CONVECTION CURRENTLY AFFECTING
CENTRAL IA BUT AVOIDING MOST SITES FOR THE TIME BEING...THUS NOTHING
MORE THAN VCSH WORDING AT KFOD/KDSM/KALO.  ONLY CARRIED IN THE BODY
AT KOTM WHERE ISOLATED SOUTH CENTRAL SHOWERS MAY BUILD IN DAYTIME
HEATING AS THEY WORK EASTWARD.  NEXT ITEM OF CONCERN WILL BE FOG
DEVELOPMENT OVERNIGHT.  WITH LINGERING LOW LEVEL MOISTURE FUELED BY
ADDITIONAL SCT CONVECTION...FEEL AT LEAST MVFR FOG DEVELOPMENT A
GOOD BET.  IFR/LIFR POSSIBLE AS WELL BUT HAVE ONLY GONE DOWN TO IFR
UNTIL TRENDS BECOME MORE CLEAR.  CONDITIONS SHOULD IMPROVE FRI
MORNING...BUT MVFR CIGS MAY LINGER AFTER FOG LIFTS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

UPDATE/AVIATION...SMALL
SHORT TERM...COGIL
LONG TERM...BEERENDS
Hazardous weather outlook, Aug 4, 6:45 AM CDT, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
645 AM CDT THU AUG 4 2011

IAZ070>075-081>086-092>097-051200-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
645 AM CDT THU AUG 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO MOVE THROUGH THE AREA TODAY
INTO TONIGHT. SEVERE WEATHER IS NOT ANTICIPATED...HOWEVER
LOCALLY HEAVY RAINFALL IS POSSIBLE WITH THE THUNDERSTORM
ACTIVITY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL THUNDERSTORM CHANCES ARE POSSIBLE FRIDAY
AFTERNOON...SATURDAY NIGHT...AND AGAIN MONDAY NIGHT INTO
TUESDAY. THERE IS A SLIGHT RISK FOR SEVERE WEATHER WITH
THE ACTIVITY LATE SATURDAY. AT THIS TIME LARGE HAIL AND DAMAGING
WINDS ARE THE MAIN SEVERE THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

IAZ033>037-044>050-057>062-051200-
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-
STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-
645 AM CDT THU AUG 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE TODAY INTO EARLY THIS
EVENING. SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL THUNDERSTORM CHANCES ARE POSSIBLE ACROSS PORTIONS
OF THE AREA FRIDAY AFTERNOON...SATURDAY NIGHT...AND AGAIN
MONDAY NIGHT INTO TUESDAY. THERE IS A SLIGHT RISK FOR SEVERE
WEATHER WITH THE ACTIVITY LATE SATURDAY. AT THIS TIME LARGE HAIL AND
DAMAGING WINDS ARE THE MAIN SEVERE THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

IAZ004>007-015>017-023>028-038-039-051200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-GRUNDY-BLACK HAWK-
645 AM CDT THU AUG 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL THUNDERSTORM CHANCES ARE POSSIBLE SATURDAY AFTERNOON
INTO SATURDAY NIGHT AND AGAIN MONDAY NIGHT INTO TUESDAY. AT THIS
TIME THE THREAT OF SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 4, 2:45 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
245 PM CDT THU AUG 4 2011

IAZ070>075-081>086-092>097-050000-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...ATLANTIC...GREENFIELD...WINTERSET...
INDIANOLA...KNOXVILLE...OSKALOOSA...CORNING...CRESTON...OSCEOLA...
CHARITON...ALBIA...OTTUMWA...BEDFORD...MOUNT AYR...LEON...
CORYDON...CENTERVILLE...BLOOMFIELD
245 PM CDT THU AUG 4 2011

...CONDITIONS ARE FAVORABLE FOR FUNNEL CLOUDS...

CURRENT ATMOSPHERIC CONDITIONS SUPPORT THE DEVELOPMENT OF FUNNEL
CLOUDS FROM SOUTH OF INTERSTATE 80 TO THE MISSOURI BORDER.
USUALLY...THESE FUNNEL CLOUDS CAN FORM FROM SHOWERS AND WEAK
THUNDERSTORMS. THESE FUNNELS ARE NORMALLY BRIEF...DROP ONLY A FEW
HUNDRED FEET FROM THE CLOUD BASE...AND RARELY BECOME A TORNADO OR
CAUSE DAMAGE. HOWEVER...IF ONE IS SPOTTED...PLEASE REPORT IT
IMMEDIATELY TO LOCAL LAW ENFORCEMENT FOR RELAY TO THE NATIONAL
WEATHER SERVICE. IF A TORNADO WARNING WOULD BECOME NECESSARY...
TAKE APPROPRIATE ACTION.

SMALL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 5:55 PM CDTFlash Flood WarningDMXClarke, Lucas, Warren3 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.